Discussions that mention zonegran

Pain Management board


I was wondering if anyone else had problems with depression and anxiety while on Zonegran. I started taking this in September for nerve pain associated with DDD. The depression and anxiety crept up on me to the point where I could barely function. I didn't realize it was from this drug until I went online and checked the side effects. It has been almost 2 weeks since I stopped taking it, and the difference is unbelievable. I went through hell before I realized what was causing it.
Hi KathyMac...the zonegran definitely affected my appetite to the point that I had to make myself eat. I was taking 200mg am and pm. I couldn't take neurontin either. Take care....... Anne
zonegran, withdrawal, sadness, depression, despirate, hopelessness,

My wife was taking zonegran for neuropathic pain (pudendal nerve during child birth 7 years ago). Zonegran works wonders for some people, but its side effects can be wide ranging. It caused too many GI problems and foggyness for my wife, so she slowly weaned herself from 75mg (a low dose) to 50mg then 25mg over a period of ~4 months.

Her worst side effect occurred two days after she took her last pill. I am sure this is very rare- her neurologist refused to believe me- but it is so severe, I want people to be able to search and find this on the web. This one comment saved us:

"I took myself off Zonegran. Warn anyone planning on geting off Zonegran that they hould have a doctor's help. The withdrawal had potentially dangerous side effects. Somewhere in the literature I read that there may be "abnormal thoughts" but there was an incredibly sadness that overtook me and I actually slit my wrists. This is not my type of behaviour at all... I cringe at nicking my legs if I shave them, so it was quite out of character. The sadness and hoplessness were overwhelming, beyond depression. It passed after a couple of days, but was very dangerous to do on my own. Now I am more myself and feel quite well and am so glad to be free of
Zonegran. Please advise anyone not withdraw without a physicians help. Name supplied."

from this site: http://www.rsdalert.co.uk/drugs/Zonegran.htm

This comment really saved us- we knew it was the zonegran that was causing her terrible depression even though the neurologist and psychiatrist said there was no way it could be.

She has had nerve pain in her rectum for 7 years. Even in when she was in the worst, unbearable pain I have not seen her in this deep of a depression for so long.

A resolution was somewhat easy, and further proved it was the zonegran withdrawal. She took half of a 25mg capsule (opened and dumped half) yesterday- a big improvement in just a couple of hours. Today she took put part of the capsule contents on her finger and ingested it when she felt it coming back. An amazingly quick recovery- we will do this for the next several days.

She is very ready to get off zonegran- it was not a good experience for us while both increasing and reducing the dose.